Wildfire, Wind River Mountains West
- When
- August 1, 12:00 AM MST to August 31, 9:00 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
The New Fork Lakes Wildfire grew rapidly on Friday and Saturday, August 2 and 3 as low relative humidity, warm temperatures, and gusty west wind helped to fan the flames. The fire nearly tripled in size during the first several days of August.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The New Fork Lakes Wildfire grew rapidly on Friday and Saturday, August 2 and 3 as low relative humidity, warm temperatures, and gusty west wind helped to fan the flames. The fire nearly tripled in size during the first several days of August. This rapid fire growth prompted the closure of the New Fork Lakes, Long Lake, Willow Creek, and Spring Creek trails on August 3. Trails and roads were reopened on Friday, August 8 as fire activity waned due to measurable rainfall on Wednesday evening, August 6.
The fire breathed a second life toward the end of August. Warm, dry, and windy conditions allowed another 1,600 to be burned the week of August 25. The areas most impacted were near Glimpse Lake and Trapper Lake where several trails were closed. An inch of rainfall beginning on Sunday, August 31 helped to significantly slow the blaze. The fire scorched approximately 15,100 acres. More information about the origin of this wildfire is contained in the July 2008 Storm Data publication.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 31, 1:30 PM MST, 10 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 230 PM MDT THU JUL 31 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY UPPER LEVEL HIGH PRESSURE CENTER OVER SOUTHERN CO WILL PUSH SLOWLY TO THE NORTH TONIGHT AND FRIDAY...KEEPING A DRY AND STABLE AIRMASS OVER WY. AS THE RIDGE MOVES TO THE NORTH FRIDAY...A CORE OF VERY WARM AIR ALOFT WILL MOVE OVER WY WITH H7 TEMPERATURES RANGING FROM 17 TO 20 C. HIGHS FRIDAY WILL BE IN THE 80S TO LOWER 90S IN THE LOWER ELEVATIONS WEST OF THE DIVIDE AND IN THE 90S TO AROUND 100 IN THE LOWER ELEVATIONS EAST OF THE DIVIDE. H7/H5 WIND SPEEDS FRIDAY WILL RANGE FROM 15 TO 25 KT...AND STRONG BOUNDARY LAYER MIXING FRIDAY AFTERNOON WILL PRODUCE WIND GUSTS IN THE 15 TO 20 MPH RANGE. THE RIDGE AXIS WILL SHIFT TO THE EAST SATURDAY...AS A WEAK SHORTWAVE PUSHES INTO THE PAC NW. THE CORE OF VERY WARM AIR ALOFT WILL ONLY RETREAT SLIGHTLY SOUTHWARD SATURDAY...AND HIGHS SATURDAY WILL ONLY BE 1-3 F LOWER THAN HIGHS FRIDAY. H5 HEIGHTS WILL FALL 2-4 DM OVER NORTHWEST WY SATURDAY AFTERNOON...H5/H7 RELATIVE HUMIDITY WILL INCREASE TO 40 TO 45 PERCENT AND LIFTED INDICES WILL FALL TO NEAR 0 C. THESE CONDITIONS ACROSS NORTHWEST WY SATURDAY AFTERNOON AND EVENING WILL GENERATE ISOLATED SHOWERS AND THUNDERSTORMS....WHILE CONVECTION IS NOT EXPECTED ACROSS THE REMAINDER OF THE CWA GIVEN THE DRY AND STABLE AIRMASS IN PLACE. WEAK SHORTWAVE WILL MOVE ACROSS MT SUNDAY...AND LOWER H5 HEIGHTS AND A 2 TO 4 C DECREASE IN H7 TEMPERATURES WILL CAUSE A 3-6 F DECREASE IN HIGH TEMPERATURES. A SLIGHT INCREASE IN MID LEVEL MOISTURE AND INSTABILITY ACROSS NORTHERN AND CENTRAL WY SUNDAY WILL PRODUCE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY IN THE HIGHER ELEVATIONS. ISOLATED SHOWERS AND THUNDERSTORMS FORMING OVER THE UINTAS IN NORTHERN UT SUNDAY AFTERNOON COULD DRIFT NORTHEASTWARD ACROSS SOUTHWESTERN SWEETWATER COUNTY. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY LOOKS LIKE SOUTHWEST MONSOON MOISTURE WILL REMAIN SOUTH OF WYOMING IN THE EARLY EXTENDED PERIOD...SUNDAY THROUGH TUESDAY. SHOULD REMAIN HOT AND DRY THROUGH THAT TIME FRAME. EXTENDED MODELS THEN WANT TO BRING MONSOON MOISTURE NORTH AND INTERACT IT WITH FAIRLY STRONG CANADIAN COLD FRONT WEDNESDAY AND THURSDAY. ECMWF LATEST RUN NOT AVAILABLE BUT OLD RUN AND GFS NOT TOO FAR APART ON HEIGHT FIELDS IN EXTENDED. DO NOT TOTALLY BUY INTO STRONG MOISTURE SURGE AND COLD FRONTAL INTERACTION OVER THE AREA AS MODELS HAVE NOT BEEN DOING EXTREMELY WELL EVEN IN THE SHORT TERM THE PAST WEEK...WHICH LEADS TO SOME DEGREE OF DOUBT IN THE EXTENDED MODELS ABILITY TO DEAL WITH MESOSCALE CONVECTION. TEMPERATURES DO COOL WITH HIGHER HUMIDITY ACROSS THE NORTH AND EAST WEDNESDAY AND THURSDAY. WITH ONGOING LARGE WILDFIRES IN THE AREA...DO NOT WANT TO ADVERTISE TOO MUCH PRECIPITATION...COOLING AND INCREASE IN RELATIVE HUMIDITY WITHOUT A GREATER DEGREE OF CERTAINTY...THAT IS NOT WARRANTED AT THIS TIME. THE BIGGEST THING GOING FOR A MOISTURE SURGE NORTH IS THE FACT THAT IT IS SUPPORTED CLIMATOLOGICALLY THE FIRST TWO WEEKS OF AUGUST... BUT THE MOISTURE IS SUPPRESSED SO FAR SOUTH AT THIS TIME MAKING IT CLEAR THAT AN ABNORMAL PATTERN IS IN PLACE AND MUST TRANSITION BEFORE NORMALCY CAN BE EXPECTED WITH CONFIDENCE. && .AVIATION... HIGH PRESSURE SURFACE AND ALOFT WILL BE IN PLACE THROUGH TONIGHT. SMOKE FROM THE GUN BARREL FIRE WILL LIKELY DRIFT EAST ALONG WITH THE DRAINAGE WINDS TOWARD CODY ONCE THE AIRMASS STABILIZES CAUSING THE VISIBILITY TO DECREASE TO 4 MILES AT KCOD WITH MVFR CONDITIONS EXPECTED ALL ALONG THE NORTH FORK OF THE SHOSHONE RIVER. SMOKE FROM THE NEW FORK FIRE WILL DRIFT SOUTH TOWARD KPNA REDUCING THE VISIBILITY TO 4 TO 5 MILES THERE AS WELL AS SMOKE DRIFTS SOUTH ALONG THE UPPER GREEN RIVER THIS EVENING. OTHERWISE EXPECT VFR CONDITIONS ALONG WITH WIDESPREAD HAZE. ON FRIDAY SOUTHWEST WINDS WILL INCREASE ALONG THE SOUTHERN WIND CORRIDOR FRIDAY MORNING ALONG WITH NORTHWEST WINDS INCREASING IN THE CENTRAL BASINS FRIDAY AFTERNOON AS A SURFACE LEE SIDE TROUGH DEVELOPS. ONLY SMALL HIGH BASED CUMULUS CLOUDS ARE EXPECTED WITH BASES BETWEEN 10 AND 12K EXPECTED THROUGH FRIDAY. WITH AN INCREASE IN WIND FRIDAY...SMOKE PLUMES FROM THE ABOVE MENTIONED FIRES WILL BE MORE EVIDENT FRIDAY AFTERNOON. && .FIRE WEATHER... LARGE UPPER LEVEL HIGH PRESSURE TO THE SOUTH OVER THE SOUTHWEST U.S. AND CENTRAL ROCKIES WILL PRODUCE DRY AND STABLE CONDITIONS ACROSS WY TONIGHT AND FRIDAY. WARM CORE OF AIR ALOFT WILL MOVE NORTHWARD ACROSS THE REGION FRIDAY...AND HIGHS ARE EXPECTED TO BE IN THE 90S TO NEAR 100 IN THE LOWER ELEVATIONS EAST OF THE DIVIDE. MINIMUM RELATIVE HUMIDITIES FRIDAY WILL RANGE FROM THE LOWER TO MID TEENS IN THE LOWER ELEVATIONS EAST OF THE DIVIDE AND THE MID TO UPPER TEENS IN THE LOWER ELEVATIONS WEST OF THE DIVIDE. WINDS ALOFT WILL BE LIGHTER UNDER THE STRONG HIGH PRESSURE ALOFT...BUT A FEW AFTERNOON WIND GUSTS UP TO AROUND 20 MPH ARE STILL POSSIBLE. HOT AND MAINLY DRY WEATHER WILL CONTINUE SATURDAY...AS THE UPPER HIGH SLOWLY RETREATS TO THE EAST. MINIMUM RELATIVE HUMIDITIES SATURDAY WILL ONCE AGAIN BE IN THE TEENS. A SLIGHT INCREASE IN MID LEVEL MOISTURE AND INSTABILITY ACROSS NORTHWEST WYOMING SATURDAY WILL PRODUCE ISOLATED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS. WINDS WILL INCREASE SLIGHTLY ACROSS THE REGION SATURDAY...AS A WEAK DISTURBANCE PASSES TO THE NORTH ACROSS MONTANA. A FEW WIND GUSTS COULD APPROACH 25 MPH SATURDAY AFTERNOON. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SMITH LONG TERM...C.BAKER AVIATION...LIPSON FIRE WEATHER...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 501 AM MDT THU JUL 31 2008 WYZ001>020-022>030-011101- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 501 AM MDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT AREAS OF SMOKE...FROM ONGOING WILDFIRES IN NORTHERN AND CENTRAL WYOMING AND IN SOUTHWEST MONTANA...WILL OCCUR TODAY ACROSS NORTHERN AND CENTRAL WYOMING. VISIBILITY MAY BE REDUCED AT TIMES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WINDS MAY INCREASE ACROSS CENTRAL WYOMING ON FRIDAY AFTERNOON...WITH SPEEDS TO AROUND 20 MPH POSSIBLE. THESE STRONGER WINDS MAY COMBINE WITH LOW RELATIVE HUMIDITIES AND WARM TEMPERATURES...WHICH MAY RAISE FIRE WEATHER CONCERNS. THIS SITUATION WILL CONTINUE TO BE MONITORED. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110813.